1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Morning Highs

Discussion in 'Type 1 Diabetes' started by Beav, Jun 18, 2012.

  1. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    8
    Trophy Points:
    38

    What I think ile do is cut the carbs before bed therefore I do not need a novorapid jab. It seems to be fine before bed for example 5-8 then it drops and what im thinking is because im more sensitive to insulin at bed time than first thing in the morning its causing it to drop during the night
     
  2. Dillinger

    Dillinger Type 1 · Well-Known Member

    Messages:
    1,214
    Likes Received:
    2,283
    Trophy Points:
    198
    Hi Beav,

    I think you are tweaking too many things to get a clear picture; taking orange juice on a 4.6 was probably a mistake; your at your lowest in terms of hormone response, blood sugar levels at around 3:00 am. So having a 4.6 at 4:00 was fine; you should have just left it.

    Also when you say you will "cut the carbs before bed therefore I do not need a novorapid jab" - what are you actually eating/injecting? Are you having an evening meal and then having more food before you go to bed for which you inject novorapid? If so, why!? That sounds like a recipe for trouble.

    I think the above reading is probably what is happening - you have good overnight control then are hit by the dawn phenomenon - it's a difficult thing to handle; but basically your liver is releasing glycogen of a morning to get you up and about. It happens to everyone but as diabetics we find it really messes with blood sugars. Metformin is supposed to help with that, but I'm not sure how much of an effect it really has.

    Best

    Dillinger
     
  3. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    8
    Trophy Points:
    38

    Yeah I do another jab some times if I eat carbs before bed. That would be about 4 hours after tea. Im a weight trainer (wouldnt quite say bodybuilder as im not bothered about being below 10% bodyfat) so I try to eat every 3-4hours. Ile see how it goes lowering the carbs before bed therefore I don't require another injection which is probably whats causing it to go low in the night
     
  4. spats

    spats · Member

    Messages:
    20
    Likes Received:
    4
    Trophy Points:
    23
    Re statin pains

    I am also one of the community that suffers from severe muscle pain from past cholesterol treatments. This meant that I was unable to self examine for any breast lumps. Lucky for me recently I attended what I thought would be my last Mamograme ( they are so painful.) The result was a rapid admission to hospital for a lumpectomy. Searching the web on the subject I wondered if the Metformin I have taken for a decade was holding back the growth as it came about soon after starting Lantus. The researchers are not confirming these findings but someone must have asked the question in the first place!! They also find a slightly higer risk in Diabetic women. SO, even if you don't get pain relief, self examination for the ladies is extra important.
     
  5. SamJB

    SamJB Type 1 · Well-Known Member

    Messages:
    1,828
    Likes Received:
    1,555
    Trophy Points:
    178
    Beav, I *highly* recommend you buy Gary Schneiner's Think Like a Pancreas book. What you're experiencing is the dawn phenomenon. He discusses ways of treating it including using a medium acting insulin, known as NPH, as well as your basal before bed. This will deal with your rise as it peaks about 5 hours after you inject it, whereas basal doesn't peak and has a very flat profile.
     
  6. SophiaW

    SophiaW Type 1 · Well-Known Member

    Messages:
    1,015
    Likes Received:
    9
    Trophy Points:
    78
    A bolus injection usually does have a peak and doesn't have a flat profile, did you mean basal or am I misunderstanding what you're saying?
     
  7. SamJB

    SamJB Type 1 · Well-Known Member

    Messages:
    1,828
    Likes Received:
    1,555
    Trophy Points:
    178
    Oops, meant "basal", not "bolus". I've edited my post to reflect this!
     
  8. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    8
    Trophy Points:
    38
    Grrr, its 12/13 most mornings. 10 if im lucky. Ahh well, I have hospital appointment (check up) next Tuesday so ile have a chat
     
  9. Sanober

    Sanober · Well-Known Member

    Messages:
    393
    Likes Received:
    5
    Trophy Points:
    38
    Hi there Beav

    just to let you that I'm suffering from morning highs. However, during my 2 weeks holiday, I had the ideal opportunity to do night time tests.

    Interestingly my sugar's are pretty stable or drops 1 or 2 units to until around 4-5am and then my glucose level rises by a unit or two (liver dump, hormone activity etc) however when after lying in and testing around 8am I was around 9-10 on some mornings (up by 3 - 5 units since the 4-5am reading) So I would take correction shot and wait an hour, test and then have breakfast and bolus for the breakfast- not ideal but it helped me to minise further rises later in the morning.

    I took two books Think Like a Pancreas and Using Insulin and they have helped me get much better at understanding what's going on. I only dropped under 4 once during my holiday, I used to drop 1 - 3 times a day! The books help to you get better at understanding how to balance out your total daily insulin, how to think about how much insulin you have in your system and how to correct highs etc without over correcting there are SO many subjects covered in the books....I'm not an expert by any means, but honestly these books are excellent - obviously you need to follow your DN's advice as the books are there as support and guidance but as we all know here, we Diabetics are like snowflakes :)

    I think I've discovered that my morning highs tend to occur when I'm not taking my basal at the same time every day. If I'm early or late even by an hour I can be in the 12-14 range by lunchtime unless I correct the morning high before breakfast.... So now that I'm back to work so back into a routine so will see what happens.

    I also need to work on a lower bed time reading me thinks, I seem to have a psychological fear about going to bed below the 7 mark, I don't know why.
     
  10. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    8
    Trophy Points:
    38
    6.7 before bed then 15.9 when I woke up :( I think I need to cut the carbs during the day
     
  11. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,627
    Likes Received:
    19,625
    Trophy Points:
    278

    You could do by all means but if your going to bed on 6.7 and waking to 15.9 then it's likely to be your basal insulin that's to blame.
     
  12. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    8
    Trophy Points:
    38

    If I increase it to 32 (im on 30 now) then I have a hypo 2 hours after doing it. Would it have something to do with the hours I sleep as well? I woke up midday today so ide not eaten for 12 hours.
     
  13. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,627
    Likes Received:
    19,625
    Trophy Points:
    278

    Sorry Beav I don't recall what basal insulin you take but do know you've had problems with it for some time, I would suggest that you speak with your diabetes team and look to changing your Basal to see if this helps.
     
  14. Beav

    Beav · Well-Known Member

    Messages:
    274
    Likes Received:
    8
    Trophy Points:
    38

    Im on Lantus.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook